Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 102, NWS Springfield, MO

May 21, 2000Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 21, 2000, 12:36 PM CDT for Barry County, Stone County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2000, 12:36 PM CDT (17:36 UTC)
Expired
May 21, 2000, 1:15 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 12:40 PM CDTHail 0.75Wheelerville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 211737
SVRSGF
MOC009-209-211815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:47 AM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, May 21, 2:47 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT SUN MAY 21 2000

PRIMARY FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES TODAY AND
POSSIBLY LATE TONIGHT AND MONDAY.

STRATUS AND FOG WERE FORMING OVER THE OZARKS EARLY THIS SUNDAY
MORNING. SATELLITE IMAGERY SHOWING APPROACHING UPPER TROUGH CROSSING
THE PLAINS WITH CONVECTION FROM KS NORTHWARD FALLING APART.

PROGRESSIVE PATTERN WILL CONTINUE INTO EARLY THIS COMING WEEK AS
SERIES OF SHORTWAVES RIDE INTO THE REGION ON A NW FLOW ALOFT. MODELS
ARE IN REASONABLE AGREEMENT WITH GENERAL FLOW PATTERN. SOME
DIFFERENCES ON THE PLACEMENT OF CONVECTIVE DEVELOPMENT TONIGHT BUT
THE ETA AND AVN IN CLOSEST AGREEMENT WHICH WILL BE FOLLOWED.

FOR TODAY...THE UPPER TROUGH AND ACCOMPANYING WEAK SURFACE INFLECTION
WILL PUSH ACROSS THE AREA. ASSOCIATED MID-UPPER LEVEL COLD POOL AND
FAIRLY STEEP LAPSE RATES WILL SUPPORT CONVECTIVE DEVELOPMENT. TIMING
OF TROUGH PASSAGE WILL NOT BE THAT FAVORABLE FOR DEVELOPMENT IN WRN
COUNTIES BUT ACTIVITY SHOULD GET GOING OVER SOUTH CENTRAL MO THIS
AFTERNOON. ETA CONTINUES TO PROG CAPES AROUND 1500 J/KG. WILL INCLUDE
CHANCE OF PRECIPITATION IN ALL ZONES BUT HIGHER IN SOUTH CENTRAL MO.

TONIGHT AND MONDAY...MODELS INDICATING DEVELOPMENT OVER NE OK AND
ALONG THE AR BORDER BY MONDAY MORNING AND POSSIBLY MOVING INTO
EXTREME SRN MO. NOT MUCH IN WAY OF UPPER SUPPORT NOTED AS THE NEXT
UPSTREAM SHORTWAVE PUSHES TO THE N ACROSS THE UPPER MIDWEST. HOWEVER
THIS IMPULSE PUSHES A BETTER DEFINED SURFACE TROUGH ACROSS THE PLAINS
AND INTO MO BY MONDAY MORNING. THE LOW LEVEL JET ALTHOUGH MODEST IS
PROGGED TO INCREASE AND INTERACT WITH THIS BOUNDARY. WILL INTRODUCE
CHANCE OF RAIN IN SRN TIER COUNTIES LATE TONIGHT AND MONDAY. RAIN
CHANCES WILL END FROM WEST TO EAST MONDAY AS THE SURFACE TROUGH
PUSHES E. WILL SEE WARM AIR ADVECTION DESPITE NW WIND BEHIND THE
TROUGH ON MONDAY.

IN THE EXTENDED...NW FLOW TRANSITIONS INTO A MORE ZONAL PATTERN
DURING THE WEEK. LOOKS TO BE WARM WITH LITTLE THREAT OF PRECIPITATION
UNTIL POSSIBLY THURSDAY AS A FRONT MOVES THROUGH THE REGION.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION ONLY...
SGF EB 076/057 081/060 086 113331
JLN EB 077/059 083/062 088 113331
UNO EE 076/056 080/061 085 114332
VIH EB 076/054 081/060 086 114121

.SGF...NONE.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:57 PM CDTSevere Thunderstorm WarningSGFVernon63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.